Montana, 2006

High Wind in Montana, December 11, 2006

December 11, 2006 · NWS TFX · 1 event in 1 county or zone

Surface low pressure moving across southern Alberta combined with high pressure over the Great Basin produced strong winds along the Northern Rocky Mountain Front. Sustained winds in excess of 40 mph were common over the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Surface low pressure moving across southern Alberta combined with high pressure over the Great Basin produced strong winds along the Northern Rocky Mountain Front. Sustained winds in excess of 40 mph were common over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 10, 10:44 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Dec 10, 10:44 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1044 PM MST SUN DEC 10 2006

UPDATED AVIATION DISCUSSION

.UPDATE...
MODELS INDICATED A WEAK SHORTWAVE OVER SW MT AT 00Z BUT IT IS HARD
TO PICK OUT ANYTHING ON SATELLITE IMAGERY. IN ANY CASE THERE HAVE
BEEN A FEW REPORTS OF SNOW OVER SW MT THIS EVENING SO HAVE DECIDED
TO LEAVE THE CHANCES OF PRECIPITATION AS IS. STILL A LITTLE
CONCERNED ABOUT FOG IN THE NORTHEAST ZONES BUT AM NOT AS SURE
ABOUT DECREASING CLOUDS AS LAST NIGHT SO HAVE DECIDED NOT TO
MENTION. MIDNIGHT SHIFT WILL NEED TO REEVALUATE. INCREASED WINDS
A LITTLE ALONG A PORTION OF THE ROCKY MOUNTAIN FRONT THE REST OF
TONIGHT. SPEAKING OF WINDS...EVEN THOUGH THE WRF MODEL HAS
DECREASED WINDS SOME FROM EARLIER RUNS...WILL CONTINUE WITH THE
HIGH WIND WATCH FOR THE ROCKY MOUNTAIN FRONT. FINALLY ADJUSTED A
FEW TEMPERATURES. MAIN CHANGE WAS TO RAISE WEY LOW FROM 0 TO 17.
EXPECT TOO MUCH CLOUDINESS THERE TO ALLOW LOWS TO FALL TO NEAR
ZERO. BLANK

&&

.AVIATION...
UPDATED 0544Z.
UPPER LEVEL TROF FROM THE PACIFIC NW THRU THE GREAT BASIN WILL TRACK
EAST TO THE ROCKIES TONIGHT WITH MAIN ENERGY PASSING SOUTH OF THE
REGION. THIS WILL SPREAD INCREASING CLOUDS ACROSS THE AREA TONIGHT
WITH SOME LIGHT SNOW SHOWERS POSSIBLE LATER TONIGHT WEST OF THE
DIVIDE AND ACROSS SW MT. A PERIOD OF BROKEN MID CLOUDS WILL SPREAD
ACROSS NORTHCENTRAL MT OVERNIGHT AS THE TROF MOVES ACROSS THE AREA
WITH CLEARING DEVELOPING BEHIND THE TROF MONDAY MORNING. WINDS WILL
REMAIN RELATIVELY LIGHT THROUGH TONIGHT WITH INCREASING WINDS AFTER
THE TROF PASSAGE ON MONDAY. VFR CONDITIONS WILL PREVAIL EAST OF THE
CONTINENTAL DIVIDE...WITH MVFR CONDITIONS PREVAILING AND AREAS OF
IFR/LIFR CONDITIONS WEST OF THE DIVIDE AND IN THE VICINITY OF SNOW
SHOWERS OVER THE SOUTHERN MOUNTAIN ROUTES TONIGHT THROUGH MONDAY
MORNING. ZUMPFE

&&

.PREV DISCUSSION... (ISSUED 227 PM MST SUN DEC 10 2006)

DISCUSSION...

TONIGHT THROUGH TUESDAY...A BROAD TROF WILL BE MOVING EAST OF THE
AREA TONIGHT AND A RATHER WEAK BUT FAST MOVING SHORTWAVE WILL
MOVE ACROSS THE ROCKIES BY MONDAY MORNING. THIS IS FOLLOWED BY
WEAK RIDGING UNTIL MONDAY EVENING. STRONGER WEST FLOW BEGINS TO
MOVE OVER THE ROCKIES BY EARLY TUESDAY MORNING AND BEGINS A WINDY
PATTERN THROUGH THE WEEK. A HIGH WIND WATCH HAS BEEN ISSUED FOR
THE NORTHERN ROCKIES AND WILL ALSO INCLUDE EASTERN GLACIER DUE TO
EXPECTED MIXING DURING THE AFTERNOON. MAIN PRECIP FROM THIS
SYSTEM WILL BE ACROSS THE NORTHERN ROCKIES AND INTO SOUTHERN
CANADA...WEAK DYNAMICS AND DOWNSLOPE FLOW WILL KEEP PRECIP FROM
STRAYING FAR FROM THE MOUNTAINS. ZELZER

TUESDAY NIGHT THROUGH FRIDAY NIGHT...A WESTERLY FLOW ALOFT WILL
PERSIST OVER THE AREA DURING THE PERIOD. THE PERIOD WILL ALSO BE
BREEZY AS A SERIES OF SURFACE LOW PRESSURE CENTERS WILL MOVE ACROSS
SOUTHERN CANADA PROVIDING FAVORABLE GRADIENTS FOR GUSTY WINDS.
DOWNSLOPE WINDS WILL KEEP THE PLAINS GENERALLY DRY WITH OROGRAPHIC
PRECIPITATION EXPECTED FOR THE WESTERN AND SOUTHWEST
MOUNTAINS...ESPECIALLY WEDNESDAY AND THURSDAY. WEAKENING FLOW ALOFT
WILL BRING A CHANCE OF PRECIPITATION TO MOST OF NORTH CENTRAL
MONTANA LATE FRIDAY. TEMPERATURES WILL BE SLIGHTLY ABOVE
SEASONAL AVERAGES WEDNESDAY AND THURSDAY BEFORE COOLING ON FRIDAY.

SATURDAY AND SUNDAY...MODELS CONTINUE TO PREDICT A PACIFIC LOW
PRESSURE SYSTEM MOVING DOWN THE BRITISH COLUMBIA COAST AND USHERING
IN MUCH NEEDED MOISTURE TO MONTANA. COOLER NEAR NORMAL TEMPERATURES
ARE EXPECTED SUNDAY AFTER THE COLD FRONT MOVES THROUGH. TIMING STILL
HAS TO BE NAILED DOWN AT THIS POINT SO KEPT CLOSE TO GUIDANCE WITH
ALL PARAMETERS. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  48  37  51 /  10   0   0   0
CTB  27  47  34  46 /  10   0   0   0
HLN  21  41  26  45 /  30   0   0  20
BZN  21  41  20  42 /  40  10  10  30
WEY  17  30  12  30 /  60  20  20  50
DLN  23  40  23  41 /  20   0  10  30
HVR  14  41  23  47 /   0   0   0   0
LWT  25  44  28  47 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
FOR MTZ009-010-048.

&&

SHORT TERM...BLANK
LONG TERM...ZUMPFE
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 10, 2:33 PM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
233 PM MST SUN DEC 10 2006

MTZ009-010-048-111230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
233 PM MST SUN DEC 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AND MOIST WESTERLY FLOW FROM THE PACIFIC WILL DEVELOP BY
TUESDAY AND CONTINUE THROUGH THE COMING WEEK. THE FIRST IN A
SERIES OF LOW PRESSURE SYSTEMS AND UPPER LEVEL DISTURBANCES WILL
APPROACH THE NORTHERN ROCKIES TUESDAY...BRINGING STRONG WINDS TO
AREAS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. A HIGH
WIND WATCH HAS BEEN ISSUED FOR THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS INCLUDING EASTERN GLACIER COUNTY FOR TUESDAY.
SEVERAL ADDITIONAL DISTURBANCES WILL TRACK ACROSS THE ROCKIES
WEDNESDAY THROUGH FRIDAY...BRINGING ADDITIONAL PERIODS OF VERY
WINDY CONDITIONS. THESE SYSTEMS WILL CARRY ENOUGH MOISTURE TO
PRODUCE SIGNIFICANT SNOW ALONG THE CONTINENTAL DIVIDE AND
ADDITIONAL WINTER WEATHER AND WIND HIGHLIGHTS MAY BE NEEDED LATER THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>047-049>051-053-054-111230-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
BROADWATER-MEAGHER-
233 PM MST SUN DEC 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG WESTERLY FLOW FROM THE PACIFIC WILL DEVELOP OVER THE
REGION THIS WEEK...BRINGING PERIODS OF VERY WINDY CONDITIONS TO
MUCH OF NORTH CENTRAL MONTANA. SEVERAL DISTURBANCES EMBEDDED
WITHIN THE WESTERLY FLOW ALOFT WILL MOVE ACROSS THE REGION THIS
WEEK. STRONG WEST TO SOUTHWEST WINDS ARE LIKELY ACROSS MUCH OF
NORTH CENTRAL MONTANA WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN ON
FRIDAY AS THESE STRONGER DISTURBANCES PASS THROUGH THE REGION.
WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE AND THIS SITUATION
IS BEING MONITORED FOR A POSSIBLE HIGH WIND WATCH LATER THIS WEEK.
IN ADDITION...PACIFIC MOISTURE IN THE FLOW ALOFT WILL BRING SNOW
TO AREAS ALONG THE CONTINENTAL DIVIDE...HOWEVER DOWNSLOPE WINDS WILL
KEEP ANY PRECIPITATION AMOUNTS LIGHT ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-055-111230-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
233 PM MST SUN DEC 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 11, 3:25 AM MST to 4:25 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds of 45 mph were reported at the Two Medicine DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6583.